Alert archive / Missouri / Flash Flood Warnings in 2022
Flash Flood Warning 37, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Aug 29, 2022, 4:49 PM CDT for Franklin County, Gasconade County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2022, 4:49 PM CDT (21:49 UTC)
- Expired
- Aug 29, 2022, 7:29 PM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, MO, Gasconade County, MO
The radar
The St Louis radar (KLSX), 60 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 5:31 PM CDT | HEAVY RAIN 2.75 | 5 Nw Gerald, MO | MEASURED 2.75 INCHES SO FAR. RAIN STILL FALLING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2092 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
095
WGUS53 KLSX 292149
FFWLSX
MOC071-073-300200-
/O.NEW.KLSX.FF.W.0037.220829T2149Z-220830T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
449 PM CDT Mon Aug 29 2022
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
West Central Franklin County in east central Missouri...
East Central Gasconade County in east central Missouri...
* Until 900 PM CDT.
* At 449 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of West Central Franklin and East Central
Gasconade Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3852 9126 3849 9123 3847 9123 3846 9124
3846 9125 3843 9128 3843 9137 3843 9140
3846 9145 3850 9140
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
Fuchs1 follow-up statement
874
WGUS73 KLSX 300029
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
729 PM CDT Mon Aug 29 2022
MOC071-073-300039-
/O.CAN.KLSX.FF.W.0037.000000T0000Z-220830T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MO-Gasconade MO-
729 PM CDT Mon Aug 29 2022
...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL FRANKLIN AND
EAST CENTRAL GASCONADE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3852 9126 3849 9123 3847 9123 3846 9124
3846 9125 3843 9128 3843 9137 3843 9140
3846 9145 3850 9140
$$
KimbleWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:22 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 29, 2:22 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 222 PM CDT Mon Aug 29 2022 .SHORT TERM... (Through Late Tuesday Night) Issued at 218 PM CDT Mon Aug 29 2022 Current water vapor imagery shows a trough digging across the Midwest with a shortwave diving south/southeastward across Minnesota and Iowa. At the surface, a cold front is draped north of the CWA stretching from northern Illinois into northern Missouri. Ahead of this front, a weak pocket of vorticity stretched over the Ohio Valley into southern Missouri is creating lift in an environment characterized by 3,500-4,000 J/kg of MLCAPE, leading to the scattered convection that has recently blossomed across portions of the area along and south of I-70. Effective shear in this area is 20 kts or less, leading to fairly unorganized storm structure and fairly short cell life given lack of updraft-downdraft separation. While the overall severe threat from this convection is low, the amount of instability present could lead to updrafts becoming briefly capable of large hail. Additionally, recent SPC mesoanalysis shows 1,000+ J/kg of DCAPE with heightened microburst composite values centered over the CWA, so gusty winds, some reaching severe strength, are possible as cores collapse. This activity is expected to wane in intensity and coverage during the early evening as instability decreases with the setting sun. The other area we are monitoring for storm development later this afternoon is in northern portions of the CWA as the cold front sinks into the area. Forcing from the front itself will likely be the primary trigger for storm initiation, as the aforementioned shortwave to the north is lagging too far behind the front to provide much support. The environment in this portion of the CWA will be similarly unstable as described above, but given its proximity to the approaching trough, effective shear will be on the order of 20-30 kts. This will lead to a little more updraft organization compared to ongoing convection in southern portions of the CWA, but generally multicells are expected. These updrafts will also pose a hail and damaging wind threat, with primarily damaging wind expected as storms potentially interact and cluster as cold pools develop. Waning instability later this evening will also lead to a decrease in storm coverage and intensity in this part of the CWA, especially if storms fail to congeal and form a cold pool. The low-level jet will be fairly weak tonight, but may be just strong enough to support convergence along the front as it sinks southward or along any outflow boundaries to support a low, continuing chance for showers and weak thunderstorms overnight into the early morning hours. Early tomorrow, the front is expected to clear the southern/southeastern portions of the CWA as the trough axis swings through the Midwest, leaving the CWA under northwesterly flow aloft. Low-level flow will also be out of the northwest behind the front and will advect cooler air into the area. This advection will be offset somewhat by clearing skies allowing for ample surface heating, leading to temperatures tomorrow being only approximately 5 degrees cooler than Monday's values. However, the front will also scour moisture from the area, leading to a more comfortable feel compared to as of late. Elmore .LONG TERM... (Wednesday through Next Monday) Issued at 218 PM CDT Mon Aug 29 2022 At the start of the extended forecast period, the upper-level pattern will be characterized by troughing over the northeastern U.S. and ridging over the Rockies, leaving the Middle Mississippi under northwesterly flow. Within this flow, deterministic guidance shows a shortwave slowly traversing the northeastern periphery of the ridge through the region Wednesday into Thursday. Thanks to the early week front scouring moisture out of the region and a surface high firmly in place, precipitation with this feature is very unlikely. Nearly all ensemble members are dry, giving me high confidence in this solution, with the only impacts from the shortwave being potentially an increase in mid- to upper-level clouds. Through the remainder of the extended, guidance consensus is that a trough will quickly pass through southern Canada and the far northern U.S. and kick the previously mentioned shortwave out of the Middle Mississippi Valley. The western ridge will expand and build into the region, but ensemble diverge on to what degree, leading to uncertainty in temperatures through the weekend. Currently, the 75th percentile of ensemble guidance has temperatures around 90 degrees for afternoon highs, so while a slight, gradual warm-up is expected through the weekend, temperatures will generally remain typical for this time of year. Elmore && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1213 PM CDT Mon Aug 29 2022 A couple rounds of impacts are possible at all local terminals through today into the early overnight hours due to thunderstorms. Currently, an area of scattered showers and thunderstorms is stretched across southeastern Missouri and southwestern Illinois. If this activity is to impact any terminals, KJEF, KSUS, KSTL, and KCPS are the likely terminals. Confidence in direct impact is low at this time, but if storms do move over terminals, brief bouts of MVFR to IFR visibilities are possible. These showers and storms are expected to shift south away from the local terminals this afternoon. This evening into the overnight hours, a cold front will sweep across the area and over the local terminals. A broken line of showers and storms is expected with this front that is expected to impact the local terminals from north to south. The most likely impact is reduced visibilities into MVFR flight conditions. IFR visibilities are possible in the heavier cores, but confidence is low in those impacting local terminals directly at the moment. The chance for rain will come to an end later in the night as winds shift to out of the north/northwest behind the front. Confidence is high in VFR flight conditions then through the rest of the period. Elmore && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 29, 2:31 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 231 PM CDT Mon Aug 29 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-301945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 231 PM CDT Mon Aug 29 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. The chance for scattered thunderstorms will continue across the area through tonight. Some of the storms through this evening will be capable of large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low chance for thunderstorms across portions of southeastern Missouri on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of hail or damaging wind gusts the the Saint Louis National Weather Service. Elmore
In the hours before
Local storm report, Aug 29, 3:54 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL LYON 38.52N 91.17W
08/29/2022 E1.00 INCH FRANKLIN MO TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZE HAIL AND TREE
LIMBS DOWN IN LYON.
&&
AEThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 3:52 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 23 min |
| Aug 29, 4:14 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Warren | 46 min |
| Aug 29, 4:56 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Osage | 49 min |
| Aug 29, 5:24 PM CDT | Flash Flood Warning | LSX | Reynolds | 4 hr |
| Aug 29, 5:37 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery, Warren | 38 min |
| Aug 29, 6:13 PM CDT | Severe Thunderstorm Warning | LSX | Lewis, Marion | 47 min |
| Aug 29, 6:21 PM CDT | Areal Flood Advisory | LSX | Gasconade, Osage | 116 min |
| Aug 29, 6:22 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Marion, Shelby | 38 min |
| Aug 29, 6:43 PM CDT | Areal Flood Advisory | LSX | Knox, Lewis | 3 hr |
| Aug 29, 6:57 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Marion, Shelby | 48 min |
Nearby
Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.